Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 41, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2019, 3:47 AM EDT for 6 counties in Indiana. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 3:47 AM EDT (07:47 UTC)
- Expired
- May 23, 2019, 4:45 AM EDT
- In force
- 58 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Vermillion County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:11 AM EDT | TSTM WND DMG | 1 Nw Rockville, IN | SEVERAL 4-6 INCH TREE LIMBS SNAPPED NEAR WEST STRAWBERRY ROAD IN ROCKVILLE. TIME ESTIMATED FROM RADAR. |
| May 23, 4:13 AM EDT | TSTM WND DMG | Marshall, IN | SEVERAL DOWNED TREES ON ROADS REPORTED BY DISPATCH NEAR MARSHALL. TREES HAVE ALREADY BEEN CLEARED AT THIS TIME. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:01 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
465
WUUS53 KIND 230747
SVRIND
INC021-107-121-133-165-167-230845-
/O.NEW.KIND.SV.W.0041.190523T0747Z-190523T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
347 AM EDT Thu May 23 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Vigo County in west central Indiana...
Northwestern Clay County in west central Indiana...
Parke County in west central Indiana...
Vermillion County in west central Indiana...
Southwestern Montgomery County in west central Indiana...
Northwestern Putnam County in west central Indiana...
* Until 445 AM EDT.
* At 347 AM EDT, severe thunderstorms were located along a line
extending from 7 miles east of Georgetown to near Montrose, moving
east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Terre Haute, Brazil, Clinton, Rockville, Newport, West Terre Haute,
Fairview Park, Prairieton, Prairie Creek, Seelyville, Montezuma,
Knightsville, Rosedale, Harmony, Dana, Staunton, Waveland, Carbon,
Universal and Russellville.
This includes Interstate 70 between mile markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3934 8759 3934 8756 3935 8754 3935 8753
3979 8753 3990 8752 3992 8684 3924 8724
3926 8725 3926 8760
TIME...MOT...LOC 0747Z 265DEG 38KT 3996 8750 3920 8844
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Ryan2 follow-up statements
618
WWUS53 KIND 230807
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
407 AM EDT Thu May 23 2019
INC021-107-121-133-165-167-230845-
/O.CON.KIND.SV.W.0041.000000T0000Z-190523T0845Z/
Vigo IN-Clay IN-Parke IN-Vermillion IN-Montgomery IN-Putnam IN-
407 AM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR VIGO...NORTHWESTERN CLAY...PARKE...VERMILLION...SOUTHWESTERN
MONTGOMERY AND NORTHWESTERN PUTNAM COUNTIES...
At 407 AM EDT, severe thunderstorms were located along a line
extending from 9 miles south of Veedersburg to near Vermilion to near
Jewett, moving east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Terre Haute, Brazil, Clinton, Rockville, Newport, West Terre Haute,
Fairview Park, Prairieton, Prairie Creek, Seelyville, Montezuma,
Knightsville, Rosedale, Harmony, Dana, Staunton, Waveland, Carbon,
Universal and Russellville.
This includes Interstate 70 between mile markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3934 8759 3934 8756 3935 8754 3935 8753
3979 8753 3990 8752 3992 8684 3924 8724
3926 8725 3926 8760
TIME...MOT...LOC 0807Z 268DEG 40KT 3998 8726 3961 8750 3922 8820
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
Ryan124
WWUS53 KIND 230834
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
434 AM EDT Thu May 23 2019
INC107-165-230844-
/O.CAN.KIND.SV.W.0041.000000T0000Z-190523T0845Z/
Vermillion IN-Montgomery IN-
434 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR VERMILLION AND SOUTHWESTERN
MONTGOMERY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
west central Indiana.
LAT...LON 3933 8759 3935 8753 3960 8752 3961 8738
3966 8739 3987 8695 3986 8687 3924 8724
3926 8725 3926 8760
TIME...MOT...LOC 0834Z 265DEG 38KT 4000 8690 3963 8714 3925 8784
$$
INC021-121-133-167-230845-
/O.CON.KIND.SV.W.0041.000000T0000Z-190523T0845Z/
Vigo IN-Clay IN-Parke IN-Putnam IN-
434 AM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR VIGO...NORTHWESTERN CLAY...SOUTHERN PARKE AND NORTHWESTERN PUTNAM
COUNTIES...
At 434 AM EDT, severe thunderstorms were located along a line
extending from near Crawfordsville to 7 miles north of Brazil to 6
miles south of Martinsville, moving east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Prairie Creek,
Seelyville, Knightsville, Rosedale, Harmony, Staunton, Carbon,
Russellville, Riley, Fontanet, Shepardsville, Lena, Cecil Harden
Lake, Bridgeton, Cory and Pimento.
This includes Interstate 70 between mile markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3933 8759 3935 8753 3960 8752 3961 8738
3966 8739 3987 8695 3986 8687 3924 8724
3926 8725 3926 8760
TIME...MOT...LOC 0834Z 265DEG 38KT 4000 8690 3963 8714 3925 8784
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:22 AM EDT, 25 minutes earlier.
Area forecast discussion, May 23, 3:22 AM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 322 AM EDT Thu May 23 2019 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 322 AM EDT Thu May 23 2019 A frontal boundary will slide into the region today bringing multiple rounds of heavy rain and intense thunderstorms early this morning and again later this afternoon and into the evening. The front will lift north on Friday before becoming quasi-stationary through the upcoming holiday weekend. This will result in a very warm and humid airmass remaining over the Ohio Valley along with periodic threats for strong to possibly severe storms. && .NEAR TERM /Today/... Issued at 322 AM EDT Thu May 23 2019 Severe convection was moving into central Indiana from the west ahead of a frontal boundary. A humid airmass was present in front of the line with mesoanalysis highlighting a low level jet which was transporting deeper moisture and instability into the area from the southwest which is steadily weakening a stronger boundary layer inversion. 07Z temperatures were generally in the upper 60s and lower 70s. The primary focus right out of the gate are the inbound thunderstorms that are likely to provide a noisy wakeup call for many over the next couple of hours. CAMs support convection tracking into the northern half of the forecast area over the next 2-4 hours and while storms may weaken slightly as they encounter more inhibition...the presence of 1500-2000 J/KG of MLCAPE with the persistent low level jet will be more than sufficient to maintain robust convection into the forecast area. The storms over central Illinois have carried a pronounced wind damage threat with several reports of gusts approaching 70 mph. Model soundings support that being the primary threat over the next few hours with DCAPE values pushing 1000 J/KG. However...soundings have also been consistent with elevated levels of BL shear and helicity immediately ahead of the line with noted veering in the lowest 2-3km on hodographs. Potential will exist for embedded couplets within the squall line and possibly a brief tornado risk as well. The potential for damaging winds should gradually decrease with eastward progression of the line towards daybreak. Will carry high pops through 13-14Z to time out the expected evolution of the line into the region before weakening later this morning as instability is lost and the low level jet diminishes. Besides the severe threat...heavy rainfall and localized flooding will be possible as precip water values peak in the 1.75 to 2 inch range. The frontal boundary will settle into southern counties this afternoon with scattered convection developing along it during peak heating. Soundings show ample amounts of instability in a moist environment with steep lapse rates and favorable 0-1km helicity values supporting the potential for any storm to go severe this afternoon. These storms will likely linger into the evening. Temps...steamy airmass over the region today and despite the clouds and convection this morning and again later today...expect high temps into the lower and middle 80s. An overall model blend will work well. && .SHORT TERM /Tonight through Saturday Night/... Issued at 322 AM EDT Thu May 23 2019 Forecast challenges continue to focus on timing rain/storm chances into the holiday weekend as the frontal boundary shifts north but continues to meander across the region. Amplified upper level pattern will persist across the country through the short term...anchored by an upper low that will kick out of the Intermountain West and into the Canadian Prairies by Saturday. Downstream across the eastern half of the country...strong ridging aloft will center over the mid South and remain in place through the upcoming weekend. Central Indiana will reside on the periphery of the ridge for much of the period with the exception of Friday and Friday night as the ridge axis flexes over the Ohio Valley. This places the region in a favorable location to be impacted by convective clusters associated with waves aloft rippling through the zonal flow. The position of the frontal boundary will become key as well and serve as a focus for storms to track through the weekend. Convection that develops this afternoon in vicinity of the frontal boundary over southern counties will likely continue into the evening before diminishing as forcing aloft is lost. The boundary will lift back north across the region late tonight into Friday morning and may bring isolated to scattered convection with it as it shifts north. However a lack of more extensive low level forcing should mitigate more substantial convective coverage. The front will continue north into the lower Great Lakes on Friday with the threat for storms shifting into the northern part of the state by late day into Friday night. The boundary will likely drop back south Saturday and Saturday night as heights aloft flatten. While there still remains plenty of uncertainty with respect to how far south the boundary comes...model guidance hinting at a surface wave tracking along the boundary Saturday afternoon and evening that would support the potential for more widespread convection impacting the forecast area near and north of I-70 at a minimum. Ample amounts of instability combined with enhanced low level flow and shear near the boundary would certainly support a severe weather risk with any storms Saturday afternoon and evening. Damaging winds would likely be the primary threat but model soundings suggest all forms of severe weather would be possible. In addition...precip water levels will remain elevated through the period. Unfortunately...that means potential for additional torrential rains from these storm cluster on top of saturated soils over the region. Temps...very warm and humid air will remain across the Ohio Valley through the period. Temps may be held back just a bit on Friday with clouds and scattered convection as the front shifts back north. Mid and upper 80s though look solid for the entire forecast area Saturday and a few locations may make a run at 90 degrees. Utilized a model blend for lows through the period. && .LONG TERM /Sunday through Wednesday/... Issued at 235 AM EDT Thu May 23 2019 Appears pattern will become more progressive early next week as ensembles indicate a large chunk of the persistent western trough will eject into the western Great Lakes by the middle of next week. This should allow for the current upper ridge to move to a position near the East Coast. Ensembles continue to indicate daily chances for convection as a frontal boundary lingers over the area. There are still some indications that the front may shift more to the north by Monday and Tuesday, as western trough starts to eject towards the area. This may result in a relative minimum threat for precipitation around Monday and Tuesday, before the threat increases again by next Wednesday as the trough, and associated frontal system, arrive. && .AVIATION /Discussion for 23/06Z TAF Issuance/... Issued at 1100 PM EDT Wed May 22 2019 Good confidence in mostly VFR conditions but MVFR and worse are possible in showers and thunderstorms 07z-15z and again after 20z as a cold front moves in from the northwest. Winds will start off south and southwest less than 10 knots but will increase to around 10 knots with gusts possible after 15z. Low level wind shear will also be a concern 06z to 15z or so. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM....JAS AVIATION...MK
Hazardous weather outlook, May 23, 3:34 AM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 334 AM EDT Thu May 23 2019 INZ021-028>031-035>041-043>049-051>057-241000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-Putnam-Hendricks- Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, and Rushville 334 AM EDT Thu May 23 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms are expected early this morning. Isolated storms are possible again late tonight. Hazards: Damaging winds...large hail...isolated tornadoes... torrential rain and lightning. Timing: Severe storm threat through 10 am. Additional storms after midnight tonight. Discussion: A squall line will move into the northern half of central Indiana early this morning ahead of a frontal boundary. Severe storms are expected early this morning with damaging winds as the primary threat. The front will settle into southern Indiana this afternoon before returning north late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Periodic thunderstorms will be possible at times Friday through the holiday weekend and into next week. Some of the storms could be strong to severe at times. Discussion: A frontal boundary will meander across the region over the next several days. This will provide a focus for periodic threats for strong to possibly severe thunderstorms. Afternoon heat indices will approach 90 degrees for areas near and south of Interstate 70...especially Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed early this morning. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ042-060>065-067>072-241000- Randolph-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Winchester, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 334 AM EDT Thu May 23 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Strong thunderstorms possible towards daybreak. Isolated severe storms possible this afternoon and evening. Hazards: Damaging winds...large hail...isolated tornadoes... torrential rain and lightning. Timing: Strong storms possible at any time from daybreak through tonight. Main time period for severe storms this afternoon and evening. Discussion: A squall line will move into the northern half of central Indiana early this morning ahead of a frontal boundary. Severe storms are expected early this morning with damaging winds as the primary threat. The front will settle into southern Indiana this afternoon before returning north late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Periodic thunderstorms will be possible at times Friday through the holiday weekend and into next week. Some of the storms could be strong to severe at times. Discussion: A frontal boundary will meander across the region over the next several days. This will provide a focus for periodic threats for strong to possibly severe thunderstorms. Afternoon heat indices in the lower 90s are expected Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:03 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Vermillion, Warren | 57 min |
| May 23, 3:40 AM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Fountain, Montgomery, Parke, Tippecanoe and 1 more | 65 min |
| May 23, 4:13 AM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hamilton, Howard, Montgomery and 2 more | 62 min |
| May 23, 4:17 AM EDT | Severe Thunderstorm Warning | IND | Clay, Hendricks, Marion, Montgomery, Morgan, Owen and 1 more | 58 min |
| May 23, 4:32 AM EDT | Severe Thunderstorm Warning | IND | Howard | 43 min |
| May 23, 4:51 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Madison, Tipton | 54 min |
| May 23, 5:08 AM EDT | Severe Thunderstorm Warning | IND | Hancock, Hendricks, Johnson, Marion, Morgan, Owen and 2 more | 67 min |
| May 23, 5:39 AM EDT | Special Weather Statement | IND | Delaware, Randolph | 36 min |
| May 23, 5:56 AM EDT | Special Weather Statement | IND | Henry, Rush, Shelby | 49 min |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 3 days |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 4 days |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 45 hr |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Gibson, Knox | 6 days |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 23 hr |
| May 23, 1:12 PM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 7 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.